Hail, Bexar
- When
- April 23, 5:40 PM CST
- Where
- Bexar County, 4.86 mi W of Leon Vly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.480, -98.710
An upper level trough combined with a dryline to generate thunderstorms over northeastern Mexico. These storms moved to the east through South Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough combined with a dryline to generate thunderstorms over northeastern Mexico. These storms moved to the east through South Central Texas. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 5:24 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 624 PM CDT Fri Apr 23 2021 .AVIATION... While most areas are VFR right now, lower ceilings have persisted around ongoing convection. Expect the ceilings at AUS are expected to rise once showers and storms move east, but MVFR could linger through at least 09z. At SAT/SSF storms have fired across Western Bexar County and should impact the two San Antonio area terminals between now and 02z. -TSRA has been added to cover this. MVFR could also linger for parts of the evening across San Antonio as well. The front arrives around 14z at all 3 I-35 TAF sites clearing all to VFR and causing gusty north winds. At DRT VFR conditions are expected through the period with generally northwest winds around 10 knots. && .PREV DISCUSSION... /ISSUED 411 PM CDT Fri Apr 23 2021/ UPDATE... In coordination with the Storm Prediction Center we have dropped the Severe Thunderstorm Watch across the Hill Country and Austin Metro area. It is important to note that some of the high resolution models have continued to show isolated development later this evening (in the 6 to 9 pm time frame) as the dryline approaches from West Texas. The focus of these storms has tended to be across the Hill Country and in areas from San Antonio south. In addition we are watching a few cells that are moving from the Mexican Mountains into Maverick county. Any storms that form through the evening hours will have large hail as their main hazard. In general all the mesoscale models have activity out of the area around 11 pm tonight. PREV DISCUSSION... /ISSUED 252 PM CDT Fri Apr 23 2021/ SHORT TERM (Tonight through Saturday Night)... Beneficial rainfall ongoing with a cluster of convection between highway 281 and I-10. This cluster will continue to move north and east during the rest of the afternoon, with most of it out of the area by evening. However, a few strong along with perhaps a severe storm could be possible but the primarily impact seems to have transitioned to more of heavy rainfall with some localized spots receiving 1 to 4 inches. Ponding on roadways along with some minor nuisance flooding may be possible with these strongest cells. May see an isolated cell or two try to fire along the dryline from the afternoon through the evening as it has advanced east from the Del Rio area. Cannot rule out a strong storm with these cells but the latest hi-res short term models that do establish any cells have shown some decline in the signal for any severe weather associated with those cells. This activity weakens or moves out of the area quickly once night sets in. The cold front associated with the passing upper level trough will move across the region during the overnight and into the early morning hours Saturday. Some models show the continuation and/or redevelopment of low stratus along with maybe some very patchy fog ahead of the front, especially in the coastal plains. Will leave patchy fog out of the forecast for now. Behind the front, moderate to breezy north winds will usher drier air across the area. The skies will clear with the drier air and result in sunny conditions. With the loss of the cloud cover, temperatures will warm through solar radiation with highs ranging from the low 80s to the mid 90s. Elevated to near critical fire weather conditions are possible for locations along and east of the I-10/37 corridor as a result of combination of the low RH values and moderate winds. Mostly clear skies continue into Saturday night with lows in the 50s and 60s. LONG TERM (Sunday through Friday)... Dry weather will begin the long-term of the forecast as southerly flow begins to return to the area on Sunday. Highs on Sunday and Monday will top out in the upper 80s to middle 90s across the area with the southerly flow. The next storm system will approach the during the middle portion of the week. Trends are slightly slower with the trough axis but there should be a decent chance of showers and thunderstorms Tuesday night into Wednesday for much of our northern counties. Some of this activity could be strong to severe, but the actual severity will be dependent on the timing of any potential storms. The forecast should then dry out for the remainder of the forecast period with temperatures slightly cooler behind the front associated with the mid-week system. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 58 83 55 88 / 90 30 0 0 0 Austin Bergstrom Intl Airport 71 58 84 53 87 / 90 30 0 0 0 New Braunfels Muni Airport 73 60 88 55 89 / 80 20 0 0 0 Burnet Muni Airport 73 55 80 54 86 / 80 20 0 0 0 Del Rio Intl Airport 91 61 92 59 93 / 10 0 0 0 0 Georgetown Muni Airport 72 56 80 53 86 / 90 30 0 0 0 Hondo Muni Airport 88 55 92 55 93 / 50 10 0 0 0 San Marcos Muni Airport 72 58 85 54 88 / 80 30 0 0 0 La Grange - Fayette Regional 74 64 84 56 87 / 90 30 0 0 0 San Antonio Intl Airport 82 60 88 57 89 / 60 20 0 0 0 Stinson Muni Airport 84 60 90 57 91 / 60 30 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Treadway Warnings...Brady Long-Term...Morris Decision Support...EWilliams
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 407 PM CDT Fri Apr 23 2021 TXZ171>173-183>194-202>209-217>225-228-242115- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 407 PM CDT Fri Apr 23 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated strong to severe storms remain possible, mainly west of I-37 and south of I-10. Hail would be the primary concern with any storms that manage to develop. Continue to monitor the forecast throughout the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to localized near-critical fire weather conditions are forecast Saturday across the Rio Grande and Winter Garden regions. Thunderstorms are forecast for Tuesday night into Wednesday, with a potential for strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit storm reports to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1259 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 3 SE NEW BRAUNFELS 29.68N 98.10W
04/23/2021 E0.70 INCH GUADALUPE TX PUBLIC
MPING REPORT OF DIME SIZE HAIL.
&&
EMPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Apr 23 2021
TXZ191-231830-
Hays TX-
1259 PM CDT Fri Apr 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR HAYS COUNTY UNTIL 130 PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Marcos, Kyle, Buda, Dripping Springs, Wimberley, Woodcreek,
Uhland, Niederwald, Bear Creek, Driftwood, Mountain City, Hays, Hays
City, San Marcos Regional Airport and Redwood.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 3026 9804 3005 9774 3004 9773 2992 9784
2988 9789 2986 9790 2986 9787 2977 9798
2982 9802 2985 9803 2992 9813
TIME...MOT...LOC 1759Z 197DEG 35KT 2991 9803
HAMPSHIRESpecial Weather Statement
National Weather Service Austin/San Antonio TX
415 PM CDT Fri Apr 23 2021
TXZ217-232145-
Maverick TX-
415 PM CDT Fri Apr 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK COUNTY
UNTIL 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Normandy, or near Quemado, moving east at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Siesta Acres, Elm
Creek, Fabrica and Seco Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2897 10065 2905 10033
2870 10032
TIME...MOT...LOC 2115Z 273DEG 34KT 2886 10067
BRADYSpecial Weather Statement National Weather Service Austin/San Antonio TX 525 PM CDT Fri Apr 23 2021 TXZ218-232315- Zavala TX- 525 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA COUNTY UNTIL 615 PM CDT... At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of La Pryor, moving east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Pryor, Batesville, Loma Vista and Las Colonias. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2877 10000 2892 9999 2909 9942 2870 9941 TIME...MOT...LOC 2225Z 269DEG 35KT 2883 9993 BRADY
Special Weather Statement
National Weather Service Austin/San Antonio TX
605 PM CDT Fri Apr 23 2021
TXZ218>220-240000-
Frio TX-Atascosa TX-Zavala TX-
605 PM CDT Fri Apr 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAVALA...FRIO AND
SOUTHWESTERN ATASCOSA COUNTIES UNTIL 700 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bluff, or 15 miles southeast of Batesville, moving
east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pearsall, Dilley, Charlotte, North Pearsall, Goldfinch, Derby,
Hilltop, Divot, Bluff, Hindes and Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2865 9880 2864 9931 2868 9952 2893 9951
2890 9869 2864 9871 2864 9880
TIME...MOT...LOC 2305Z 278DEG 41KT 2880 9943
BRADYSpecial Weather Statement National Weather Service Austin/San Antonio TX 629 PM CDT Fri Apr 23 2021 TXZ205>207-240030- Guadalupe TX-Comal TX-Bexar TX- 629 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE...CENTRAL BEXAR AND SOUTH CENTRAL COMAL COUNTIES UNTIL 730 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over Lackland AFB, or 7 miles southwest of San Antonio, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma, San Antonio Int Airport, Randolph AFB, Leon Valley, Kirby, Alamo Heights, Windcrest, Terrell Hills, Garden Ridge, Olmos Park, St. Hedwig, China Grove, Sea World, Lackland AFB and Zuehl. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2948 9874 2967 9825 2942 9815 2931 9868 TIME...MOT...LOC 2329Z 251DEG 18KT 2942 9863 BRADY
The Austin/San Antonio radar (KEWX), 70 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some tree limbs in Charlotte.
A thunderstorm produced quarter size hail in northwest San Antonio. There was a picture of the hail on Twitter.
A thunderstorm produced quarter size hail at Pinkerton's BBQ on Houston St. in downtown San Antonio.
A thunderstorm produced golf ball size hail in Campbellton at the Kuntry Korner Grocery store on Commerce St.
A thunderstorm produced ping pong ball size hail that damaged windows in Campbellton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954416, 954418, 954420, 954422, 954423, 954424.